Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 269, NWS Jackson, MS

May 20, 2001Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 20, 2001, 7:23 PM CDT for Lowndes County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 20, 2001, 7:23 PM CDT (00:23 UTC)
Expired
May 20, 2001, 8:00 PM CDT
In force
37 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lowndes County, MS

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3650 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3650 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 210024
SVRJAN

MSC087-210100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
723 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 800 PM CDT

* AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CALEDONIA...OR ABOUT 7 MILES NORTHEAST OF
  COLUMBUS AFB...MOVING EAST AT 25 MPH.

THE STORM WILL REMAIN OVER RURAL LOWNDES COUNTY.

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

LAT...LON 3379 8845 3361 8844 3359 8794 3381 8795

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:46 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 20, 3:46 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT SUN MAY 20 2001

AIR MASS REMAINS VERY UNSTABLE NORTHWEST AND NORTH CENTRAL ZONES
THIS AFTERNOON. THUNDERSTORMS DEVELOPING TN/NRN MS TO POTENTIALLY
INITIATE CONVECTION NW AND NORTH CENTRAL SECTIONS OF FORECAST AREA AS
OUTFLOW BOUNDARIES PROVIDE NECESSARY FOCUS FOR LIFT. WILL MENTION
POTENTIAL FOR SEVERE THUNDERSTORMS THESE AREA FOR TONIGHT.
ADDITIONALLY...POTENTIAL FOR THUNDERSTORMS LATE TONIGHT EXTREME NW
ZONES AS NEXT SHORTWAVE MOVES INTO THE REGION. LEFT FRONT UPPER JET
QUADRANT TO PRODUCE GOOD UPPER DIVERGENCE AFTER MIDNIGHT TONIGHT
OVER NE LA...SE AR AND NW MS. MODELS ALSO FORECAST INCREASING UPWARD
VERTICAL VELOCITY AND LOW LEVEL CONVERGENCE DURING THE PREDAWN HOURS
MONDAY. 40-50KT 850 MB JET FORECAST INTO NW MS BY 12Z MONDAY.

ETA CONTINUES TO BE SLOWER OF MODELS ON EWD PROGRESSION OF FRONT
MONDAY. HOWEVER AVN HAS SLOWED EWD SPEED OF THE FRONT AND IS MORE IN
LINE WITH ETA THAN IN PREVIOUS RUNS. ETA ALSO STRONGER ON DYNAMICS
DURING THE DAY MONDAY WITH STRONG UPPER DIVERGENCE AND VERTICAL
MOTION CONTINUING. FRONT REMAINS JUST W OF FORECAST AREA BY 00Z TUE
ON THE ETA WHILE THE AVN HAS IT INTO NW MS AT THAT TIME. WILL KEEP
MENTION OF SEVERE THUNDERSTORMS FOR NORTHWEST ZONES WHERE DYNAMICS
STRONGEST DURING THE MORNING. MODELS SHOW DIMINISHING LOW LEVEL JET
AND UPPER DIVERGENCE DURING THE DAY MONDAY...ALTHOUGH ETA MAINTAINS
GOOD DIVERGENCE LONGER IN CENTRAL AREAS FOR THE EARLY AFTERNOON.

COLD FRONT TRACKS EWD MONDAY NIGHT AND DYNAMICS WEAKEN RAPIDLY. MEAN
RELATIVE HUMIDITY VALUES REMAIN ABOVE 70 PERCENT FOR E/SE AREAS
EARLY TUE. MODELS IN GENERAL AGREEMENT THAT AIR MASS TO DRY
SIGNIFICANTLY BY 18Z TUE WITH MEAN RH BELOW 50 PERCENT. WILL KEEP
SLIGHT CHANCE POPS SERN ZONES FOR EARLY TUE.

NCEP QPF PAINTING 1/2 TO 1 INCH OVER MOST OF NRN ZONES AND MUCH OF
CENTRAL AREAS. FEW AREAS WILL SEE 1/2 TO 1 1/2 INCHES OVERNIGHT BUT
AREAL AVERAGES SHOULD BE LOWER. ALSO AGREE WITH NCEP ON DIMINISHING
AMOUNTS FROM THE NW MONDAY...WITH AREAS OF 1/2 TO 1 1/2 INCHES NW TO
LESS THAN 1/4 INCH EXTREME SE ZONES.

UNSEASONABLY COLD UPPER LOW TO PARK OVER THE REGION FOR MUCH OF THE
EXTENDED PERIOD. WILL SEE CHANCE OF CONVECTION THROUGH FRIDAY...WHEN
LAST SHOT OF COOLER AIR ALOFT SWINGS THROUGH WITH ASSOCIATED
SHORTWAVE. UPPER TROUGH TO PIVOT OUT OF AREA BY SATURDAY SO WILL
KEEP NEXT WEEKEND DRY FOR NOW. UNSEASONABLY COOL TEMPS ON TAP FOR
THIS WEEK AS UPPER TROUGH SITS OVER REGION.

PRELIM NUMBERS...
JAN  71/84/63/74  455-
MEI  69/87/66/75  3451

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Special weather statement, May 20, 2:10 PM CDT, 5 hours 13 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
210 PM CDT SUN MAY 20 2001

...THUNDERSTORMS...
A VERY WARM...VERY MOIST ATMOSPHERE WILL ALLOW SOME THUNDERSTORMS
THIS AFTERNOON AND EVENING TO BECOME SEVERE...MAINLY NORTH OF
INTERSTATE 20 AND WEST OF INTERSTATE 55. THESE STORMS WILL BE
ISOLATED IN COVERAGE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS. THE RISK WILL AGAIN INCREASE TOWARDS SUNRISE MONDAY FOR
THE MISSISSIPPI DELTA..AND SPREAD INTO MOST OF MISSISSIPPI MONDAY.

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND
HAM RADIO OPERATORS MAY BE NEEDED FOR THIS AREA THIS AFTERNOON INTO
TONIGHT.

WITH DEWPOINTS IN THE LOW 70S OVER THE MISSISSIPPI DELTA...AND
AFTERNOON TEMPERATURES RISING INTO THE UPPER 80S...ENOUGH
INSTABILITY WILL BE IN PLACE FOR SCATTERED THUNDERSTORMS TO FORM
THIS AFTERNOON. WITH A POTENT SYSTEM MOVING FROM ARKANSAS INTO
TENNESSEE AND NORTHERN-MOST MISSISSIPPI THIS AFTERNOON...OUTFLOW
BOUNDARIES MOVING SOUTH INTO THE MISSISSIPPI DELTA WILL HELP TO
FOCUS THE FORMATION OF CONVECTION IN THE DELTA THIS AFTERNOON AND
EVENING. AS THE SUN SETS...HEATING WILL CEASE...WITH  THE
ATMOSPHERE BECOMING LESS AND LESS UNSTABLE THROUGH THE EVENING
HOURS...AND THE CHANCE OF ANY THUNDERSTORMS BECOMING SEVERE WILL
DECREASE .

TOWARDS SUNRISE...ANOTHER SYSTEM WILL APPROACH THE LOWER
MISSISSIPPI RIVER VALLEY...AND WITH A VERY MOIST AIRMASS IN
PLACE...SEVERE THUNDERSTORMS ARE LIKELY AGAIN MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. T<HIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Local storm report, May 20, 4:59 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
459 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0225 PM    GRENADA                   MS   1.00 INCH HAIL
05/20/01   GRENADA                        EOC REPORTED
                                          QUARTER-SIZED HAIL ON
                                          THE SOUTH SIDE OF THE
                                          CITY.
Local storm report, May 20, 4:59 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED EVENT TIME
NATIONAL WEATHER SERVICE JACKSON MS
459 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0325 PM    GRENADA                   MS   1.00 INCH HAIL
05/20/01   GRENADA                        EOC REPORTED
                                          QUARTER-SIZED HAIL ON
                                          THE SOUTH SIDE OF THE
                                          CITY.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:38 AM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha52 min
May 21, 10:31 AM CDTSevere Thunderstorm WarningJANLowndes, Oktibbeha44 min
May 21, 10:58 AM CDTSevere Thunderstorm WarningJANHinds32 min
May 21, 11:34 AM CDTSevere Thunderstorm WarningJANNeshoba26 min
May 21, 11:46 AM CDTSevere Thunderstorm WarningJANKemper39 min
May 21, 1:32 PM CDTSevere Thunderstorm WarningJANAdams, Jefferson33 min
May 21, 3:53 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Simpson37 min
May 21, 4:13 PM CDTSevere Thunderstorm WarningJANCovington47 min
May 21, 4:29 PM CDTSevere Thunderstorm WarningJANAdams61 min
May 21, 6:01 PM CDTSevere Thunderstorm WarningJANFranklin59 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.